Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 134, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Oct 3, 2018, 9:40 PM CDT for Dubuque County, Jackson County, Iowa; Jo Daviess County, Illinois. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2018, 9:40 PM CDT (02:40 UTC)
- Expired
- Oct 3, 2018, 10:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Dubuque County, IA, Jackson County, IA, Jo Daviess County, IL
The radar
The Quad Cities radar (KDVN), 99 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 734 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1505 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 217 m²/s²
- 0-3 km storm-relative helicity
- 482 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.6
The text
As transmitted.
947
WUUS53 KDVN 040240
SVRDVN
ILC085-IAC061-097-040330-
/O.NEW.KDVN.SV.W.0134.181004T0240Z-181004T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Quad Cities IA/IL
940 PM CDT WED OCT 3 2018
The National Weather Service in the Quad Cities has issued a
* Severe Thunderstorm Warning for...
Western Jo Daviess County in northwestern Illinois...
North central Jackson County in east central Iowa...
Dubuque County in northeastern Iowa...
* Until 1030 PM CDT.
* At 939 PM CDT, a severe thunderstorm was located over Farley, or 15
miles west of Dubuque, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Dubuque, Galena, Asbury, Dyersville, Epworth, East Dubuque, Farley,
Peosta, Elizabeth, Scales Mound, Holy Cross, La Motte, Menominee,
Rickardsville, Sherrill, Council Hill, St. Donatus, Centralia,
Sageville and Bernard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4259 9069 4254 9064 4251 9064 4251 9017
4225 9015 4233 9111 4259 9110 4263 9070
TIME...MOT...LOC 0239Z 271DEG 47KT 4247 9099
HAIL...<.75IN
WIND...60MPH
$$
Gibbs4 follow-up statements
045
WWUS53 KDVN 040253
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
953 PM CDT WED OCT 3 2018
ILC085-IAC061-097-040330-
/O.CON.KDVN.SV.W.0134.000000T0000Z-181004T0330Z/
Jo Daviess IL-Jackson IA-Dubuque IA-
953 PM CDT WED OCT 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR WESTERN JO DAVIESS...NORTH CENTRAL JACKSON AND CENTRAL DUBUQUE
COUNTIES...
At 953 PM CDT, a severe thunderstorm was located over Asbury, or near
Dubuque, moving east at 50 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dubuque, Galena, Asbury, Epworth, East Dubuque, Farley, Peosta,
Hanover, Elizabeth, Scales Mound, La Motte, Menominee, Rickardsville,
Sherrill, Council Hill, St. Donatus, Centralia, Sageville, Bernard
and Zwingle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4259 9069 4254 9064 4251 9064 4251 9017
4225 9015 4232 9103 4244 9102 4248 9092
4261 9090 4263 9070
TIME...MOT...LOC 0253Z 269DEG 45KT 4247 9076
HAIL...<.75IN
WIND...60MPH
$$
Gibbs319
WWUS53 KDVN 040304
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
1004 PM CDT WED OCT 3 2018
ILC085-IAC061-097-040330-
/O.CON.KDVN.SV.W.0134.000000T0000Z-181004T0330Z/
Jo Daviess IL-Jackson IA-Dubuque IA-
1004 PM CDT WED OCT 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR WESTERN JO DAVIESS...NORTH CENTRAL JACKSON AND SOUTHEASTERN
DUBUQUE COUNTIES...
At 1003 PM CDT, a severe thunderstorm was located over Menominee, or
7 miles southeast of Dubuque, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Dubuque, Galena, East Dubuque, Elizabeth, Scales Mound, La Motte,
Menominee, Council Hill, St. Donatus, Zwingle, Schapville, Guilford,
Rice, North Hanover, Elizabeth Fairgrounds, Aiken, Rockdale, Galena
Territory, Spruce Creek Park and Blanding Landing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4251 9017 4225 9015 4230 9075 4244 9069
4251 9071 4254 9064 4251 9064
TIME...MOT...LOC 0303Z 271DEG 47KT 4246 9056
HAIL...<.75IN
WIND...60MPH
$$
Gibbs377
WWUS53 KDVN 040318
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
1018 PM CDT WED OCT 3 2018
IAC061-097-040328-
/O.CAN.KDVN.SV.W.0134.000000T0000Z-181004T0330Z/
Jackson IA-Dubuque IA-
1018 PM CDT WED OCT 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JACKSON AND
SOUTHEASTERN DUBUQUE COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4225 9015 4227 9043 4233 9042 4235 9044
4240 9050 4242 9055 4244 9057 4245 9062
4249 9066 4251 9064 4251 9017
TIME...MOT...LOC 0318Z 271DEG 47KT 4246 9028
$$
ILC085-040330-
/O.CON.KDVN.SV.W.0134.000000T0000Z-181004T0330Z/
Jo Daviess IL-
1018 PM CDT WED OCT 3 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR WESTERN JO DAVIESS COUNTY...
At 1018 PM CDT, a severe thunderstorm was located over Scales Mound,
or 7 miles east of Galena, moving east at 55 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Galena, East Dubuque, Hanover, Elizabeth, Scales Mound, Menominee,
Council Hill, Schapville, Guilford, Rice, Blanding Landing, North
Hanover, Blanding, Elizabeth Fairgrounds, Aiken, Galena Territory,
Rodden and Apple Canyon Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
sturdy building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 4225 9015 4227 9043 4233 9042 4235 9044
4240 9050 4242 9055 4244 9057 4245 9062
4249 9066 4251 9064 4251 9017
TIME...MOT...LOC 0318Z 271DEG 47KT 4246 9028
HAIL...<.75IN
WIND...60MPH
$$
Gibbs504
WWUS53 KDVN 040323
SVSDVN
Severe Weather Statement
National Weather Service Quad Cities IA/IL
1023 PM CDT WED OCT 3 2018
ILC085-040333-
/O.EXP.KDVN.SV.W.0134.000000T0000Z-181004T0330Z/
Jo Daviess IL-
1023 PM CDT WED OCT 3 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN JO DAVIESS COUNTY WILL
EXPIRE AT 1030 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However gusty
winds and heavy rain are still possible with this thunderstorm.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
the Quad Cities.
LAT...LON 4225 9015 4227 9043 4233 9042 4235 9044
4240 9050 4242 9055 4244 9057 4245 9062
4249 9066 4251 9064 4251 9017
TIME...MOT...LOC 0323Z 271DEG 47KT 4246 9019
$$
GibbsWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 6:15 PM CDT, 3 hours 25 minutes earlier.
Area forecast discussion, Oct 3, 6:15 PM CDT, 3 hours 25 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 615 PM CDT Wed Oct 3 2018 ...00Z AVIATION UPDATE... .SYNOPSIS... Issued at 300 PM CDT Wed Oct 3 2018 Intensifying low pressure was over central MN with a warm front into northern WI and Lower MI, with a strong cold front into se SD and northern Neb. Temperatures were in the 80s in the warm sector with dewpoints well into the 60s to around 70. Remarkably, snow was falling in northern ND where temperatures at mid afternoon were in the 30s! A tremendous fall/rise couplet was noted with 3 hourly pressure rises of 10 mb in SD. A very tight pres gradient was occurring around this cyclone and in the dvn cwa south-southwest winds have been gusting to around 45 mph at some locations. However, DVN special release sounding at 18z indicated a couple of decent capping inversions suppressing convection in the warm sector. && .SHORT TERM...(Today and Tonight) ISSUED AT 300 PM CDT Wed Oct 3 2018 Tonight: Strong cold front will sweep southeast across the cwa later this evening and overnight. CAM's suggest a scattered line of thunderstorms with the front, with the possibility of a few of these storms being severe especially during the evening. SPC has a slight risk in portions of our northern cwa where the better shear/forcing will exist. Strong gradient winds should relax some by sunset and then continue to diminish as the front gets closer. Behind the front northwest winds may gust to 25 mph. Colder weather will invade the area with the passage of the front. Lows will range from around 40 at Independence to around 50 in our far se counties. Thursday: A dry and much cooler day is on tap as the intense cyclone tracks into eastern Canada. Highs will be in the mid 50s north to lower 60s south. .LONG TERM...(Thursday through next Tuesday) ISSUED AT 300 PM CDT Wed Oct 3 2018 Models continue the same theme of a blocked pattern and near daily rounds of showers and thunderstorms through much of next week. The threat for repeated rounds of very heavy rainfall, flash flooding and even some severe weather are all on the table. With the repeated rains this will worsen the river flooding situation. You are urged to continue to monitor the latest forecasts. Most likely later shifts will need flash flood watches. && .AVIATION...(For the 00Z TAFS through 00Z Thursday Evening) ISSUED AT 615 PM CDT Wed Oct 3 2018 Strong, gusty southwest winds will gradually diminish this evening ahead of an approaching cold front. This front will shift winds to the northwest to north by late evening and will also be accompanied by scattered thunderstorms, likely impacting all TAF sites. Strong surface winds will also be possible with some of these storms. After the front passes, VFR conditions are then expected for overnight through Thursday with north winds from 15 to 25 mph gradually diminishing through the day and becoming northeasterly. && .HYDROLOGY... Issued at 300 PM CDT Wed Oct 3 2018 Ongoing river flooding looks to only get worse during the next week with additional rainfall forecast each day, and indications of the wet pattern persisting into week 2. Little capacity exists to deal with additional rainfall north of US Highway 30 where stream and rivers are full and soils are near saturation. In the shorter term, the threat of heavy rain appears highest Thursday night into Friday, then again Friday night into Saturday. In addition to river flooding, be prepared for flash flooding as well. As details of where the heaviest rainfall is expected becomes more clear, watches will likely be issued for this hazard as well. Wolf && .CLIMATE... ISSUED AT 300 PM CDT Wed Oct 3 2018 Week 2 October 11-17 We are locked into a wet weather pattern this week which models indicate will persist into week 2. Thus issues will remain with a risk of heavy rain adding to flooding problems as well as slowing or stopping corn and soybean harvest entirely in our area. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Haase SHORT TERM...Haase LONG TERM...Haase AVIATION...Sheets HYDROLOGY...Wolf CLIMATE...wolf
Hazardous weather outlook, Oct 3, 5:40 PM CDT, 4 hours before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 540 PM CDT Wed Oct 3 2018 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-042245- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 540 PM CDT Wed Oct 3 2018 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT Severe storms are possible this evening as a strong cold front moves through the area. The Storm Prediction Center has a slight risk in place for the area roughly north of Interstate 80 and east of a line from Dyersville to Iowa City. There is a Marginal Risk for the remainder of the outlook area. The primary severe weather threat will be damaging wind. There is a lower potential for large hail and tornadoes. Thunderstorms will be most likely between 7 pm and 11 pm. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY There are chances for thunderstorms from Thursday night through Friday night, and again Saturday night into Monday. There is a marginal risk for severe weather on Friday, but a more widespread concern may be the risk of heavy rainfall and associated flash flooding late Friday and Friday night. The potential for severe weather appears low for the rest of the weekend and into early next week. With the occasional rounds of showers and storms, several inches of accumulative rainfall are possible by Monday morning across much of the Outlook Area. This would lead to additional rises on area rivers, aggravate ongoing flooding and produce more rivers in flood by early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. Sheets
In the hours before
Special weather statement, Oct 3, 9:06 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
906 PM CDT WED OCT 3 2018
IAC011-019-055-061-105-113-040300-
Buchanan-Dubuque-Benton-Jones-Delaware-Linn-
906 PM CDT WED OCT 3 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...DUBUQUE...
BENTON...JONES...DELAWARE AND LINN COUNTIES UNTIL 1000 PM CDT...
At 905 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Edgewood to 6 miles south of Tama.
Movement was east at 55 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.
Locations impacted include...
Cedar Rapids, Dubuque, Independence, Anamosa, Vinton, Manchester,
Marion, Hiawatha, Mount Vernon, Asbury, Dyersville, Monticello,
Robins, Belle Plaine, Jesup, Center Point, Cascade, Lisbon, Fairfax
and Epworth.
This includes Interstate 380 between mile markers 12 and 55.
Minor flooding is possible. If you are driving and encounter a
flooded roadway, Turn around, don't drown. Most flood deaths occur in
vehicles.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4265 9078 4263 9071 4247 9065 4238 9048
4238 9066 4230 9067 4230 9090 4211 9090
4195 9115 4195 9136 4186 9137 4186 9230
4230 9230 4230 9206 4253 9208 4264 9191
4265 9090 4267 9089
TIME...MOT...LOC 0205Z 272DEG 49KT 4266 9138 4187 9257
GibbsThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 9:06 PM CDT | Special Weather Statement | DVN | Benton, Buchanan, Delaware, Dubuque, Jones, Linn | 54 min |
| Oct 3, 9:46 PM CDT | Special Weather Statement | DVN | Iowa, Johnson | 74 min |
| Oct 3, 10:18 PM CDT | Special Weather Statement | DVN | Cedar, Clinton, Jackson, Muscatine, Scott | 72 min |
| Oct 4, 9:29 AM CDT | River Flood Warning | DVN | Johnson, Louisa, Washington | 12 days |
| Oct 4, 11:14 AM CDT | River Flood Warning | DVN | Lee | 23 days |
| Oct 4, 1:18 PM CDT | Flash Flood Watch | DVN | Benton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 10 more | 48 hr |
| Oct 3, 10:28 PM CDT | Special Weather Statement | DVN | Jo Daviess, Stephenson | 47 min |
| Oct 3, 11:35 PM CDT | Special Weather Statement | DVN | Bureau, Henry, Whiteside | 25 min |
| Oct 4, 12:00 AM CDT | Special Weather Statement | DVN | Bureau, Putnam | 45 min |
| Oct 4, 10:10 AM CDT | River Flood Warning | DVN | Henry, Rock Island | 20 days |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.